Desmopressin analogues (DDAVP) are licensed for the treatment of enuresis and are commonly prescribed by general practitioners and urologists for patients with nocturnal enuresis which is unresponsive to alternative treatments. Although generally well tolerated, these agents may have serious side-effects such as hypotonic hyponatraemia. DDAVP-induced hyponatraemia has been reported in adults treated for bleeding disorders and in children treated for enuresis but to date there have been few reports of symptomatic hyponatraemia developing in adults treated with DDAVP for enuresis. We describe a case of desmopressin-induced severe hyponatraemia in an adult being treated for nocturnal enuresis which led to the development of seizures and a subsequent fatal traumatic brain injury.
A 27-year-old male was transferred to our neurosurgical intensive care unit (ICU) for management of a traumatic brain injury. He had developed seizures at home and subsequently fell off a chair injuring his head. His seizures continued and on admission to a local hospital he was fitting and deeply comatose with a Glasgow Coma Score (GCS) of 4. Intravenous diazepam and phenytoin were administered, his trachea was intubated, and an urgent computed tomography (CT) brain scan was performed. This showed a left fronto-temporal contusion with mass effect, and a small subdural haematoma (Fig. 1). Of note, he was hyponatraemic on admission with a serum sodium of 116 mmol L−1 and a calculated serum osmolality of 254 mosm kg−1. He was subsequently transferred to our neurosurgical ICU for further management.
His family revealed that he had been treated with desmopressin nasal spray for enuresis for the previous 8 years. Enuresis seems to have been a problem only when he consumed alcohol. He had two previous admissions to another hospital in the previous 3 years with seizures associated with hyponatraemia. The first of these occurred when after consuming alcohol and cocaine he developed seizures and required tracheal intubation and ICU admission for 2 days. His sodium on this occasion was 112 mmol L−1 and a CT brain was normal. A further admission for seizures occurred a year later. Again alcohol had been consumed and he was noted to be hyponatraemic (Na+ 117 mmol L−1). A diagnosis of probable ‘alcohol-induced seizures’ was made on that occasion and the patient was discharged. The history of desmopressin use was not obtained during these two previous admissions.
On arrival in our neurosurgical ICU an intracranial pressure (ICP) monitor was inserted and his head injury was managed according to our standard protocol aiming to maintain ICP <20 mmHg and cerebral perfusion pressure (CPP) >60 mmHg. Further laboratory tests confirmed the presence of hypotonic hyponatraemia. On clinical examination the patient was euvolaemic and his hyponatraemia was felt to be due to a combination of desmopressin treatment and excess fluid intake. As cerebral oedema secondary to traumatic brain injury is exacerbated by the presence of hyponatraemia, correction of his low sodium was imperative. Using a combination of hypertonic saline and fluid restriction his sodium rose from 116 mmol L−1 to 130 mmol L−1 over 24 h. Despite careful correction of his low sodium, and appropriate management of his head injury, he developed severe cerebral oedema and raised ICP necessitating a craniotomy and partial left frontal lobectomy. Postoperatively the patient continued to deteriorate, his ICP continued to rise and he died 4 days after admission from his head injury.
Desmopressin (DDAVP) is a synthetic structural analogue of antidiuretic hormone (ADH) licensed for the treatment of cranial diabetes insipidus, nocturia associated with multiple sclerosis and primary nocturnal enuresis. Compared with ADH, desmopressin has a longer lasting and more potent antidiuretic effect and is devoid of vasopressor effects. When used for the treatment of nocturnal enuresis, intranasal desmopressin can induce water intoxication with profound hyponatraemia and resultant seizures if water intake is not restricted.
There have been numerous case reports of desmopressin-induced symptomatic hyponatraemia in children treated for enuresis [1–6] but only a few case reports of this complication occurring in enuretic adults [7–9]. A recent review and metaanalysis of trials looking at the use of desmopressin in older adults with nocturia found the pooled estimate for the incidence of hyponatraemia was 7.6% . This suggests that hyponatraemia as a complication of desmopressin treatment is relatively common. However in most cases the hyponatraemia is mild and asymptomatic. In a large randomized trial investigating desmopressin for long-term treatment of nocturia in 249 patients, the incidence of hyponatraemia was 14% but was clinically significant in only 0.8% .
The risk of developing hyponatraemia associated with desmopressin therapy is higher in those patients with above average fluid intake. In the case described above, the use of desmopressin followed by excessive alcohol intake precipitated a fall in serum sodium. Although the patient's demise was not directly due to the presence of desmopressin-induced hyponatraemia, it played a pivotal role leading to seizure activity and a subsequent fall resulting in a traumatic brain injury. The cerebral oedema which resulted was further exacerbated by the presence of hyponatraemia and ultimately proved fatal.
Due to the potential for serious adverse effects, desmopressin should not be considered as the first choice treatment for primary nocturnal enuresis. Careful selection of patients who will comply with instructions regarding restriction of fluid intake and who understand the potential serious adverse effects is necessary prior to commencing therapy with desmopressin. When therapy is commenced it is essential to monitor the patient's daily fluid intake and serum sodium periodically. These measures may help to prevent the development of this serious and potentially fatal iatrogenic condition.
1Department of Anaesthesia and Intensive Care, Beaumont Hospital, Dublin, Ireland
1. Beach PS, Beach RE, Smith LR. Hyponatraemic seizures in a child treated with desmopressin to control enuresis. Clin Pediatr
2. Yaouyanc G, Jonville AP, Yaouyanc-Lapalle H et al
. Seizure with hyponatremia in a child prescribed desmopressin for nocturnal enuresis. Clin Toxicol
3. Kallio J, Rautava P, Huupponen R et al
. Severe hyponatremia caused by intranasal desmopressin for nocturnal enuresis. Acta Paediatr
4. Schwab M, Wenzel D, Ruder H. Hyponatraemia and cerebral convulsion due to short term DDAVP therapy for control of enuresis nocturna. Eur J Pediatr
5. Donoghue MB, Latimer ME, Pillsbury HL et al
. Hyponatremic seizure in a child using desmopressin for nocturnal enuresis. Arch Pediatr Adolesc Med
6. Apakama DC, Bleetman A. Hyponatraemic convulsion secondary to desmopressin treatment for primary enuresis. J Accid Emerg Med
7. Bernstein SA, Williford SL. Intranasal desmopressin-associated hyponatremia: a case report and literature review. J Fam Pract
8. Odeh M, Oliven A. Coma and seizures due to severe hyponatremia and water intoxication in an adult with intranasal desmopressin therapy for nocturnal enuresis. J Clin Pharmacol
9. Shindel A, Tobin G, Klutke C. Hyponatremia associated with desmopressin for the treatment of nocturnal polyuria. Urology
10. Weatherall M. The risk of hyponatremia in older adults using desmopressin for nocturia: a systematic review and meta-analysis. Neurourol Urodyn
11. Lose G, Mattiasson A, Walter S et al
. Clinical experiences with desmopressin for long-term treatment of nocturia. J Urol